Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 5, NWS Paducah, KY

March 27, 2005Calloway County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Mar 27, 2005, 3:24 PM CST for Calloway County, Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 2005, 3:24 PM CST (21:24 UTC)
Expired
Mar 27, 2005, 4:00 PM CST
In force
36 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Calloway County, KY

The radar

The Paducah radar (KPAH), 67 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 437 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
437 m²/s²
0-3 km storm-relative helicity
572 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:20 PM CST, 4 minutes earlier.

Area forecast discussion, Mar 27, 3:20 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
320 PM CST SUN MAR 27 2005

.DISCUSSION...

SATELLITE INDICATED COPIOUS CLOUDINESS ACROSS THE FCST AREA AND MUCH
OF THE MIDWEST AND SOUTH. 88D RADARS INDICATED TWO PRIMARY AREAS OF
SHWS/TSTMS THIS AFTN. ONE AREA OF SHWS COVERING MUCH OF AR WAS
ASSOCIATED WITH A VIGOROUS MID LEVEL LOW NOW OVER SRN AR/NRN LA. THE
SECOND AREA OF SHWS AND SOME TSTMS COVERING MAINLY WRN TN/PART OF
SERN MO/WRN KY WAS ASSOCIATED WITH UVVS PROVIDED BY THE LEFT EXIT
REGION OF A 100KT 300MB JET JUST AHEAD OF THE 500MB LOW.
MEANWHILE...THE 500MB LOW WAS BEGINNING TO CATCH UP WITH ITS
ATTENDANT SFC LOW WHICH WAS NOW LOCATED IN NRN AL. AS THIS
CONVERGENCE CONTINUES TO OCCUR OVERNIGHT...THE SFC LOW IS EXPECTED
TO DEEPEN /IT IS HAPPENING ALREADY/...AS IT MOVES NE ACROSS ERN KY.
MODEL INDICIES INDICATE ENUF INSTABILITY OVER THE KY PENNYRILE
REGION FOR THUNDER FOR THE FIRST PART OF THE NIGHT. THIS IS
SUPPORTED BY ONGOING LIGHTNING ACTIVITY IN WRN TN NW OF THE SFC LOW.
FAVORITE MODEL FOR THE NEAR TERM PART OF THE FCST PACKAGE IS
GFS...WHICH SEEMED TO INITIALIZE THE BEST...ESPECIALLY WITH THE
POSITION OF THE SFC LOW THIS MORNING. THE PCPN SHIELD SHOULD EXPAND
NORTH ACROSS THE FOUR STATE AREA THRU MIDNIGHT...WITH A SOMEWHAT
LESSER CHC OF SIGNIFICANT PCPN NORTH OF A LINE FROM DUQUION TO
FAIRFIELD IL. 3 HR FFG VALUES ARE GENERALLY IN EXCESS OF AN
INCH...AND WE ARE EXPECTING TOTAL AMOUNTS WELL BELOW THAT IN SRN
IL/SERN MO/SWRN IN AND UP TO A HALF INCH IN WRN KY BEFORE ITS ALL
SAID AND DONE. AFTER MIDNIGHT AS THE SYSTEM PULLS AWAY...RAINFALL IS
EXPECTED TO DIMINISH FROM WEST TO EAST WHILE SFC WINDS INCREASE
TEMPORARILY AND BACK TO THE NW. BY MIDDAY MON...ALL PCPN WILL HAVE
ENDED AND SKIES WILL BECOME MOSTLY SUNNY TO SUNNY. AFTER TODAYS
HIGHS AROUND 50...TEMPS SHOULD REBOUND TO NEAR 60 ON MON...WITH
WARMER TEMPS ON THE WAY THIS WEEK.

THE 12Z ETA AND GFS ARE IN AGREEMENT FOR MONDAY NIGHT AND TUESDAY.
WEAK SURFACE RIDGING WILL SHIFT EAST OF THE AREA...ALLOWING LOW
LEVEL SOUTHERLY FLOW AND WARM ADVECTION TO DEVELOP ACROSS THE
REGION.  MEANWHILE AN UPPER LEVEL RIDGE PUSHES EASTWARD THROUGH THE
REGION.  ALL THIS SPELLS A BEAUTIFUL SPRING DAY WITH SUNNY SKIES AND
HIGHS IN THE 70S AFTER A COOLISH START TO THE DAY.  GENERALLY STAYED
WITHIN THE RATHER TIGHT RANGE OF AVAILABLE TEMPERATURE GUIDANCE
MONDAY NIGHT AND TUESDAY.

LOOKING AT WEDNESDAY AND BEYOND...THE MEDIUM RANGE MODELS ARE IN
DECENT AGREEMENT IN DEVELOPING A MID/UPPER LEVEL TROUGH OR CLOSED
LOW OVER THE CENTRAL PLAINS BY THURSDAY MORNING.  DOWNSTREAM OF
THIS...THE QUAD STATE WILL BE IN ACTIVE SOUTHWEST FLOW ALOFT.  ALL
OF THE MODELS BRING A SIGNIFICANT TROUGH ALOFT EASTWARD THROUGH THE
REGION BY THURSDAY OR FRIDAY...BUT DIFFER IN THE DETAILS.  HAVE
DECIDED TO FOLLOW HPCS BEST GUESS IN A MORE SOUTHERN TRACK OF THE
PRIMARY SURFACE SYSTEM.

THERE WILL BE A SLIGHT CHANCE OF CONVECTION AS EARLY AS WEDNESDAY
AFTERNOON IN THE FAR NORTHERN ZONES AS A WEAK FRONT SAGS TOWARD THE
AREA.  THE CONVECTIVE POTENTIAL WILL INCREASE THROUGHOUT THE QUAD
STATE WEDNESDAY NIGHT AND THURSDAY...AS AN INVERTED TROUGH/WEAK COLD
FRONT DEVELOPS ACROSS THE REGION...AND THE PRIMARY MID/UPPER LEVEL
TROUGH/LOW APPROACHES THE QUAD STATE.  LATER THURSDAY THROUGH
FRIDAY...WITH THE SURFACE SYSTEM WELL SOUTHEAST OF THE QUAD
STATE...THERE WILL BE SMALL CHANCES OF SHOWERS OR LIGHT RAIN TIED TO
THE UPPER TROUGH.

THE SYSTEM SHOULD BE EAST OF THE REGION BY FRIDAY EVENING...ALLOWING
FOR A NICE CLEARING TREND FOR NEXT WEEKEND.  THERE STILL IS NO SIGN
OF ANY COLD SURFACE HIGH...SO TEMPERATURES WILL REMAIN RELATIVELY
MILD THROUGH THE FORECAST.  TEMPERATURES WILL BE BELOW NORMAL
FRIDAY...WITH CLOUDS AND THE COLD CORE OF THE SYSTEM OVERHEAD.
HOWEVER...HIGHS SHOULD REBOUND INTO THE 60S SATURDAY...AND POSSIBLY
THE 70S AGAIN FOR NEXT SUNDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
.KY...NONE.
.MO...NONE.
.IL...NONE.
.IN...NONE.

&&

DB/DRS
Hazardous weather outlook, Mar 27, 4:30 AM CST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
430 AM CST SUN MAR 27 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-281100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY IL-PERRY MO-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION IL-UNION KY-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE IL-WAYNE MO-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
430 AM CST (530 AM EST) SUN MAR 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING...MAINLY
ACROSS SOUTHEAST MISSOURI...TO THE EAST OF THE OZARK FOOTHILLS...
AND ACROSS WESTERN KENTUCKY. A FEW STORMS ACROSS THE PENNYRILE
REGION OF WEST KENTUCKY COULD PRODUCE MARGINALLY SEVERE HAIL THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGHOUT THE FOUR STATE AREA ON
THURSDAY. THE STORMS COULD BE STRONG...DEPENDING ON THE SPEED AND
TRACK OF THE PARENT STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Mar 27, 3:18 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
318 PM CST SUN MAR 27 2005

KYZ008-009-011-012-272200-
CALLOWAY KY-LYON KY-MARSHALL KY-TRIGG KY-
318 PM CST SUN MAR 27 2005

...ISOLATED STRONG STORMS POSSIBLE NEAR THE LAND BETWEEN THE LAKES
REGION THROUGH 4 PM...

A CLUSTER OF THUNDERSTORMS...WITH THE POTENTIAL FOR VERY HEAVY
RAIN...FREQUENT LIGHTNING AND SMALL HAIL WAS MOVING NORTH AROUND 40
MPH.

THIS STORM WILL MOVE NEAR MURRAY KENTUCKY BY 330 PM...REACHING NEAR
HARDIN AND BENTON BEFORE 345 PM...AND EAST OF CALVERT CITY...NEAR THE
LAKES BY 4 PM.

PERSONS IN THE PATH OF THIS STORM SHOULD SEEK SHELTER INDOORS.

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 4:58 AM CSTFlash Flood WarningPAHJackson, Perry3 hr
Mar 27, 3:41 PM CSTSevere Thunderstorm WarningPAHTrigg49 min
Mar 27, 4:01 PM CSTSevere Thunderstorm WarningPAHCaldwell, Christian44 min
Mar 27, 4:17 PM CSTSevere Thunderstorm WarningPAHHopkins43 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.